Alert archive / Louisiana / Tornado Warnings in 2004

Tornado Warning 43, NWS New Orleans, LA

November 24, 2004Lafourche Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Nov 24, 2004, 4:26 AM CST for Lafourche Parish, Louisiana. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 24, 2004, 4:26 AM CST (10:26 UTC)
Expired
Nov 24, 2004, 5:30 AM CST
In force
64 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Lafourche Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 23, 11:00 PM CSTSevere Thunderstorm WatchSPC7 hr
Nov 24, 2:50 AM CSTTornado WatchSPC3 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 866 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2004-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
866 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 241026
TORLIX
LAC057-241130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
426 AM CST WED NOV 24 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  LAFOURCHE PARISH IN SOUTHEAST LOUISIANA

* UNTIL 530 AM CST

* AT 423 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR RACELAND...
  OR ABOUT 15 MILES EAST OF THIBODAUX...MOVING NORTHEAST AT 40 MPH.

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 2977 9068 2970 9061 2981 9044 2993 9058

$$

17

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Nov 24, 3:50 AM CST, 36 minutes earlier.

Area forecast discussion, Nov 24, 3:50 AM CST, 36 minutes before
AREA FORECAST DISCUSSION...CORRECTION...
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
350 AM CST WED NOV 24 2004

.DISCUSSION...SIGNIFICANT SEVERE WEATHER EVENT IN PROGRESS EARLY
THIS MORNING ACROSS THE FORECAST AREA WITH A FAST MOVING SQUALL LINE
MOVING THROUGH AND SEVERAL SUPERCELLS IN ADVANCE OF THE LINE...
THEREFORE WILL KEEP THE DISCUSSION SHORT. SEVERE WEATHER WILL REMAIN
A THREAT THROUGH THE EARLY MORNING AS UPPER LOW/TROUGH LIFTS
NORTHEAST ACROSS THE LOWER MISSISSIPPI VALLEY AND ASSOCIATED STRONG
SURFACE COLD FRONT PUSHES THROUGH. STRONG DIFFLUENCE ALOFT NOTED ON
WATER VAPOR IMAGERY ACROSS AREA AND 06Z SIL SOUNDING INDICATED
STRONG SPEED AND DIRECTIONAL SHEAR WITH LARGE HELICITY VALUES.
MOST OF THE CONVECTION WILL EXIT THE AREA DURING THE MORNING
HOURS...HOWEVER WILL KEEP CHANCE OF SHOWERS AND THUNDERSTORMS IN FAR
EASTERN ZONES INTO THE AFTERNOON. OTHERWISE...FEW CHANGES MADE TO
GRIDS AND FORECAST BEYOND TODAY WITH COOLER AND DRY WEATHER ON TAP
FOR THANKSGIVING AND FRIDAY WITH THE NEXT CHANCE FOR RAIN STILL ON
TRACK FOR THE WEEKEND AS THE NEXT UPPER TROUGH SWINGS THROUGH. MORE
RAIN POSSIBLE EARLY NEXT WORK WEEK AS WEAK DISTURBANCES TRAVERSE THE
AREA IN SOUTHWEST FLOW ALOFT AHEAD OF ANOTHER UPPER LOW/TROUGH OVER
SOUTHWEST CONUS.

&&

PRELIM POINT TEMP/POPS...
MCB 70 40 57 35 / 60 00 00 00
BTR 70 45 58 39 / 50 00 00 00
MSY 73 49 59 45 / 80 00 00 00
GPT 74 44 59 38 / 80 00 00 00

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVISORY PQL TO
ATCHAFALAYA RIVER OUT 60 NM EXCLUDING LAKES PONTCHARTRAIN AND
MAUREPAS.

&&

CORRECTED SMALL CRAFT ADVISORY AREA

11
Hazardous weather outlook, Nov 23, 3:45 PM CST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
345 PM CST TUE NOV 23 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-241300-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
345 PM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE
THIS AFTERNOON AND PRIMARILY WEST OF A TYLERTOWN MISSISSIPPI
TO LAKE MAUREPAS TO MORGAN CITY LOUISIANA LINE. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT ACROSS THE
REMAINDER OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI.

THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY THIS EVENING
AS AN UPPER LEVEL TROUGH APPROACHES FROM THE SOUTHERN PLAINS TONIGHT.
THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS DURING THE PERIOD WILL
BE DAMAGING WIND GUSTS OF UP TO 70 MPH. A FEW TORNADOES ARE POSSIBLE
OVER NIGHT...WITH THE POSSIBILITY OF LONGER LIVED AND SIGNIFICANT
TORNADOES. THE HIGHEST THREAT OF DAMAGING WINDS AND TORNADOES WILL BE
OVER SOUTHWEST MISSISSIPPI AND EAST CENTRAL LOUISIANA INCLUDING BATON
ROUGE METRO AREA. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR TONIGHT WITH
UP TO TWO INCHES OF RAIN POSSIBLE.

MARINE...ONSHORE FLOW IS EXPECTED TO INCREASE TO AROUND 20 KNOTS
TONIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FROM PASCAGOULA
MISSISSIPPI TO THE ATCHAFALAYA RIVER OUT 60 NM INCLUDING LAKES
PONTCHARTRAIN AND MAUREPAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THUNDERSTORMS...WIDESPREAD THUNDERSTORM ACTIVITY IS EXPECTED
WEDNESDAY MORNING...ESPECIALLY OVER EXTREME SOUTHEAST LOUISIANA
AND THE MISSISSIPPI COAST. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS WITH DAMAGING WIND GUSTS AND ISOLATED TORNADOES.
THUNDERSTORM ACTIVITY WILL DECREASE RAPIDLY WEDNESDAY AFTERNOON AS A
HIGH PRESSURE BUILDS INTO THE AREA BRINGING COOLER AND DRIER
AIRMASS.

ADDITIONAL SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP SATURDAY
AND AGAIN SUNDAY NIGHT THROUGH TUESDAY.

MARINE...SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED WEDNESDAY AND
THURSDAY AS WINDS OF 20 TO 25 KNOTS PREVAIL IN THE WAKE OF A STRONG
COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED THIS EVENING AND OVERNIGHT.

In the hours before

Local storm report, Nov 24, 2:00 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
200 AM CST WED NOV 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TORNADO         LACOMBE                  30.31N 89.93W
11/24/2004                  ST. TAMMANY         LA   PUBLIC

            TORNADO SPOTTED.

1240 AM     TORNADO         SLIDELL                  30.28N 89.78W
11/24/2004                  ST. TAMMANY         LA   LAW ENFORCEMENT

            *** 4 INJ *** SLIDELL PD REPORTING 80-90 HOMES DAMAGED
            WITH A FEW HOMES LIFTED FROM THEIR FOUNDATION IN BEL AIR
            SUBDIVISION WITH INJURIES.

1240 AM     TORNADO         SLIDELL                  30.28N 89.78W
11/24/2004                  ST. TAMMANY         LA   LAW ENFORCEMENT

            NUMEROUS PROPERTY DAMAGE REPORTS ALONG AIRPORT RD.

1240 AM     TORNADO         SLIDELL                  30.28N 89.78W
11/24/2004                  ST. TAMMANY         LA   LAW ENFORCEMENT

            DAMAGE REPORTED AT CENTENNIAL PARK.

1240 AM     TSTM WND GST    SLIDELL                  30.28N 89.78W
11/24/2004                  ST. TAMMANY         LA   LAW ENFORCEMENT

            70 MPH WIND GUST AT NWS SLIDELL.

&&

17
Special weather statement, Nov 24, 4:22 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
422 AM CST WED NOV 24 2004

LAZ034>037-047-048-MSZ068>070-241100-
AMITE-EAST BATON ROUGE-EAST FELICIANA-PIKE-POINTE COUPEE-ST HELENA-
WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
422 AM CST WED NOV 24 2004

TORNADO WATCH NUMBER 894 HAS BEEN CANCELLED FOR THE FOLLOWING
LOCATIONS.

IN LOUISIANA...THE PARISHES OF POINTE COUPEE...EAST FELICIANA...
WEST FELICIANA...EAST BATON ROUGE...WEST BATON ROUGE...AND ST.
HELENA PARISHES ARE NO LONGER IN A TORNADO WATCH.

IN MISSISSIPPI...THE COUNTIES OF WILKINSON...AMITE AND PIKE ARE NO
LONGER IN A TORNADO WATCH.

THE THREAT OF SEVERE WEATHER HAS ENDED IN THESE LOCATIONS.

32

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 11:39 PM CSTSpecial Marine WarningLIX36 min
Nov 24, 12:12 AM CSTSpecial Marine WarningLIX18 min
Nov 24, 12:16 AM CSTTornado WarningLIXSaint Tammany29 min
Nov 24, 12:30 AM CSTSpecial Marine WarningLIX15 min
Nov 24, 12:46 AM CSTTornado WarningLIXSaint Tammany44 min
Nov 24, 1:48 AM CSTTornado WarningLIXTangipahoa, Washington27 min
Nov 24, 2:01 AM CSTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana59 min
Nov 24, 2:04 AM CSTTornado WarningLIXSaint Tammany, Tangipahoa26 min
Nov 24, 2:10 AM CSTTornado WarningLIXSaint James, Saint John the Baptist35 min
Nov 24, 2:19 AM CSTSpecial Marine WarningLIX26 min
Nov 24, 2:22 AM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Iberville, West Baton Rouge68 min
Nov 24, 2:26 AM CSTTornado WarningLIXWashington34 min
Nov 24, 2:35 AM CSTTornado WarningLIXSaint Tammany, Washington40 min
Nov 24, 2:48 AM CSTSpecial Marine WarningLIX27 min
Nov 24, 2:48 AM CSTTornado WarningLIXLivingston27 min
Nov 24, 2:52 AM CSTSevere Thunderstorm WarningLIXSaint Helena, Tangipahoa53 min
Nov 24, 2:53 AM CSTTornado WarningLIXSaint John the Baptist, Saint Tammany, Tangipahoa37 min
Nov 24, 3:17 AM CSTSevere Thunderstorm WarningLIXLivingston58 min
Nov 24, 3:23 AM CSTSevere Thunderstorm WarningLIXAscension, Assumption52 min
Nov 24, 3:24 AM CSTTornado WarningLIXSaint Charles, Saint John the Baptist36 min
Nov 24, 3:33 AM CSTTornado WarningLIXSaint Tammany27 min
Nov 24, 3:38 AM CSTTornado WarningLIXWashington37 min
Nov 24, 3:40 AM CSTTornado WarningLIXAscension35 min
Nov 24, 3:41 AM CSTSpecial Marine WarningLIX34 min
Nov 24, 3:58 AM CSTSevere Thunderstorm WarningLIXLafourche, Saint James, Saint John the Baptist, Terrebonne62 min
Nov 24, 4:00 AM CSTSpecial Marine WarningLIX2 hr
Nov 24, 4:02 AM CSTSevere Thunderstorm WarningLIXSaint Tammany43 min
Nov 24, 4:06 AM CSTTornado WarningLIXJefferson, Saint Charles54 min
Nov 24, 4:13 AM CSTSevere Thunderstorm WarningLIXWashington32 min
Nov 24, 4:17 AM CSTTornado WarningLIXSaint Tammany58 min
Nov 24, 4:27 AM CSTTornado WarningLIXJefferson, Orleans, Saint Bernard33 min
Nov 24, 4:32 AM CSTSpecial Marine WarningLIX118 min
Nov 24, 4:55 AM CSTTornado WarningLIXOrleans, Saint Tammany65 min
Nov 24, 5:00 AM CSTTornado WarningLIXJefferson60 min
Nov 24, 5:04 AM CSTTornado WarningLIXPlaquemines56 min
Nov 24, 5:11 AM CSTSevere Thunderstorm WarningLIXSaint Bernard64 min
Nov 24, 5:15 AM CSTSpecial Marine WarningLIX2 hr
Nov 24, 5:29 AM CSTSpecial Marine WarningLIX2 hr
Nov 24, 5:34 AM CSTSevere Thunderstorm WarningLIXJefferson, Lafourche26 min
Nov 24, 6:03 AM CSTSevere Thunderstorm WarningLIXPlaquemines57 min
Nov 24, 7:01 AM CSTSevere Thunderstorm WarningLIXPlaquemines29 min
Nov 24, 7:15 AM CSTSpecial Marine WarningLIX2 hr
Nov 24, 7:15 AM CSTSpecial Marine WarningLIX2 hr
Nov 24, 9:00 AM CSTSpecial Marine WarningLIX60 min

Nearby

Tornado Warnings in Louisiana, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.